Recently, many patients have expressed concern about the association of macular degeneration with regular use of aspirin. In a recent issue of JAMA Ophthalmology, a retrospective study done in Australia reported an association between aspirin use and wet form of macular degeneration.
This is considered to be an incremental study that adds to the body of knowledge. It shows an association, but does not show cause and effect. So, it could be, for instance, that aspirin users have some other variable in common that is behind the data. More work is needed before we can be sure what is occurring.
As for now, we know that macular degeneration is due to a variety of factors, genetic and environmental. These environmental factors include nutrient levels, free radical oxidation, drug interactions (aspirin), and other phenomenon. The body of knowledge about the complex interplay between these factors is growing rapidly. We are cautioned that, because of the complexity of these interactions and the preliminary nature of these results, we should not make drastic treatment changes based on this study alone.
For instance, I would not advise withdrawal of an aspirin regimen in a patient who has been prescribed to do so for specific cardiovascular reasons. The decision whether to discontinue daily aspirin depends on many individual factors and should be decided on a case by case basis. I have not felt that it has been necessary to withdraw therapeutic aspirin use for most patients thus far.
On the other hand, a patient with “high risk” macular degeneration who is using aspirin as a supplement, may wish to rethink its’ use. Unless you have some macular degeneration already, the risk for converting to the wet form of macular degeneration is quite low. The likelihood of suddenly developing wet AMD out of nowhere is exceedingly low in patients without any signs of AMD. For those patients thinking about stopping aspirin, do consult with your physician as you would before starting aspirin.